Hail, Pittsylvania
- When
- May 26, 3:47 PM EST
- Where
- Pittsylvania County, Ringgold
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 36.600, -79.300
Also in Pittsylvania county, straight line winds downed numerous large trees, damaged 25 homes and a church, and destroyed a wood stable, from 4 miles southwest of Climax, near Burnt Chimney, to one mile southwest of Climax, near Green Pond. Trees were also downed in Climax and 5 miles west of Chatham in Pittsylvania county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated thunderstorms during the afternoon of the 26th brought a brief tornado, straight line winds, and up to golfball sized hail to portions of southwest Virginia.In Pittsylvania county, an F0 tornado briefly touched down 4 miles southwest of Climax, uprooting numerous shallow rooted trees.Also in Pittsylvania county, straight line winds downed numerous large trees, damaged 25 homes and a church, and destroyed a wood stable, from 4 miles southwest of Climax, near Burnt Chimney, to one mile southwest of Climax, near Green Pond. This storm also produced golfball sized hail.Trees were also downed in Climax and 5 miles west of Chatham in Pittsylvania county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:57 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT FRI MAY 26 2006 .SHORT TERM /TONIGHT/... SCATTERED CONVECTION FIRING UNDER UPR TROF AND AHEAD OF SFC FRONT IN OH AND WV...AS WELL AS MORE ISOLD IN HEART OF APPALACHIANS...AND ALSO WELL TO THE EAST IN LEE SFC TROF. CONVECTION NEAR BLUE RIDGE EXPECTED TO MOVE EAST OF THE AREA BY EVENING...THESE CELLS ARE MVG QUICKLY ALONG AT 30 MPH OR MORE...WHILE MORE WIDESPREAD CONVECTION TO THE WEST WILL MOVE IN LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS...BUT SINCE IT IS LARGELY DIURNALLY DRIVEN...AND WESTERLY FLOW UNDER TROF WILL MAKE IT HARD TO GET EAST OF BLUE RDG...SO HAVE DECREASED POPS QUICKLY IN THE EAST AFTER 01Z...AND LEAVING CHC UP IN WEST UNTIL AFTER MIDNIGHT...TOOK OUT THUNDER AFTER MIDNIGHT AS WELL AS SUBSIDENCE MOVES IN AT MID LEVELS. THINKING NW WINDS WILL STAY UP ENOUGH OVERNIGHT TO PREVENT ANY FOG...BUT SOME PROTECTED VALLEYS...SUCH AS GREENBRIER..COULD SEE LIGHT PATCHY FOG TOWARD DAWN OF SKIES CLEAR SOME. && .LONG TERM /SATURDAY THROUGH FRIDAY/... REMOVED PCPN EARLY SATURDAY AS LOW LEVEL THETA-E RIDGE IS PUSHED TO THE SOUTH AND MID LEVEL TROF AXIS IS EAST OF THE FORECAST AREA BY 12Z. OTHERWISE...WITH DOWNSLOPING FLOW AND 1000-850MB THICKENESS RIDGE OVER THE REGION...EXPECT TEMPS TO BE CLOSER TO WARMER MAV NUMBERS FOR HIGHS. DRY WEATHER SHOULD PERSIST THROUGH THE WEEKEND...HOWEVER THE NAM ADVECTS LOW LEVEL THETA-E AXIS INTO NORTHWEST NC BY LATE SUNDAY...HOWEVER WITH DEWPOINTS EXPECTED TO BE IN THE UPPER 50S/LOWER 60S WILL KEEP FORECAST DRY. FOR THE MONDAY THROUGH FRIDAY PERIOD...LEANED TOWARD THE MORE AMPLIFIED ECMWF SOLUTION. WITH LARGE RIDGE IN PLACE DURING THE EARLY PORTION OF THIS PERIOD...EXPECT DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES. BIGGEST CHALLENGE WAS WHEN TO BEGIN CHANCE OF PRECIPITATION. WEAKENING SHORTWAVE MOVING ACROSS THE WESTERN GREAT LAKES LATE WEDNESDAY INTO THURSDAY WILL BREAK DOWN THE RIDGE AND THUS ALLOW WIDELY SCATTERED PCPN TO DEVELOP ACROSS THE MOUNTAINS LATE WED WITH A BETTER CHANCE THURSDAY AND FRIDAY WITH THE APPROACH OF A SURFACE FRONTAL BOUNDARY. && .AVIATION... SCATTERED CONVECTION EXPECTED TO BREAK OUT REMAINDER OF AFTERNOON IN ADVANCE OF SFC TROUGH. GUSTY WSW WINDS AS WELL. SOME STORMS COULD BE STRONG TO SEVERE...BUT THESE CONDITIONS WILL MOST LIKELY MISS TAF SITES...SO HAVE NOT INCLUDED ANY TSTM GUSTS IN TAFS. HAIL MAY BE BIGGEST THREAT IN WEST ANYWAY. STORMS IN EAST MAY EVEN FORM TO THE EAST OF LYH AND DAN...AND IF THAT TURNS OUT TO BE THE CASE...WILL AMEND TO DOWNPLAY THREAT. SOME IFR CONDITIONS POSSIBLE OVERNIGHT...MAINLY AT BLF AS LOW LEVEL MSTR AND UPSLOPE FLOWWILL KEEP CIGS QUITE LOW...MAYBE EVEN A FEW LINGERING SHWRS OR ISOLD THUNDERSTORMS STILL POSSIBLE UNTIL MIDNIGHT OR SO IN THE WEST. VFR ELSEWHERE OVERNIGHT AND INTO SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 02/03/02
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT FRI MAY 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-270900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 232 PM EDT FRI MAY 26 2006 CORRECTED FOR MENTION OF SPOTTER ACTICATION REQUEST. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE BLACKSBURG COUNTY WARNING AREA. A STRONG UPPER LEVEL SYSTEM APPROACHING FROM THE WEST ALONG WILL HELP DESTABILIZE THE ATMOSPHERE...AS WILL WARM AFTERNOON TEMPERATURES DESPITE QUITE A BIT OF MORNING CLOUD COVER. BY MIDDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN WEST VIRGINIA AND EASTERN KENTUCKY AHEAD OF A COLD FRONT...AND WILL MOVE INTO FAR SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA LATER IN THE AFTERNOON. AT THE SAME TIME...ADDITIONAL SCATTERED THUNDERSTORMS SHOULD FORM IN THE PIEDMONT AREAS BUT THEN MOVE EAST OF THE AREA BY LATE AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE IN BOTH THESE AREAS...WITH HAIL REACHING PENNY SIZE OR LARGER ALONG WITH DAMAGING STRAIGHT-LINE WINDS. ALONG AND IMMEDIATELY TO THE WEST OF THE BLUE RIDGE...THE SEVERE WEATHER THREAT IS VERY MINIMAL...HOWEVER SCATTERED THUNDERSTORMS ARE STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI MAY 26 2006 VAZ013-014-261945- MONTGOMERY VA-PULASKI VA- 240 PM EDT FRI MAY 26 2006 ...HEAVY RAIN EXPECTED IN RADFORD AND CHRISTIANSBURG... A SERIES OF BRIEF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL PROGRESS FROM JUST WEST OF RADFORD EAST THROUGH RADFORD THEN THROUGH THE CHRISTIANSBURG AREA IN A VARY NARROW LINE. EXPECT RAINFALL AMOUNTS UP TO ONE HALF OF AN INCH DURING THE NEXT 30 TO 60 MINUTES. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME MAY PRODUCE LOCAL PONDING OF WATER IN LOW LYING AREAS. MOTORISTS ARE URGED TO AVOID DRIVING THROUGH ANY HIGH WATER. DS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 3 NW BROOKS CROSSROADS 36.15N 80.82W
05/26/2006 E0.75 INCH YADKIN NC PUBLIC
PUBLIC REPORTED HAIL AT LEAST THE SIZE OF PENNIES FALLING
ON INTERSTATE 77 BETWEEN MILE MARKERS 73 AND 79.
&&
HYSELLThe Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Numerous trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyThe tornado archive for Virginia, 2006Warnings in Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508424, 5508426, 5508425, 5508429, 5508430, 5508431, 5508427, 5508428.